Wyoming, 2017

High Wind in Wyoming, March 12, 2017

March 12, 2017 · NWS CYS · 17 events in 5 counties and zones

A period of high winds developed through the wind corridors of southeast Wyoming.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A period of high winds developed through the wind corridors of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 12, 5:09 AM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 12, 5:09 AM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
609 AM MDT Sun Mar 12 2017

.SHORT TERM...(Today through Monday Night)
Issued at 403 AM MDT Sun Mar 12 2017

Sfc pressure has been falling rapidly across the high and northern
plains in advance of the shortwave over the past few hours, with
winds slowly but steadily on the increase across the forecast area.
The sfc low situated over northern Wyoming will slide to the
southeast into Nebraska and deepen by this afternoon with the
gradient across southeast Wyoming strengthening in response. Models
are not quite as strong with the gradient and 700mb winds as
previous guidance, but still looks favorable for strong winds to
develop in the wind prone areas this morning through midday. As the
upper shortwave moves across the area through the day, expect an
increase in shower activity from northwest to southeast as well. The
sfc cold front will slide southeast across the plains late in the
morning through early afternoon and should hang up along the Laramie
Range. Models show negative EPV and weak frontogenesis along the
Laramie Range and nearby eastern plains as the wave moves overhead,
which will focus highest chances for showers along and downstream of
these areas. Temperatures may be warm enough to keep most of the
precip type rain below 8000ft, but surely could see some snow mix in
with rain in stronger convective showers. In the higher peaks of the
Snowy and Sierra Madre mountains, expect a few inches of snow as the
wave moves overhead and the left exit region of the upper jet
brings larger scale forcing to this region, with some shower
affecting the nearby valleys as well.

This system will move to our southeast tonight as the upper jet
remains overhead. Could see breezy northwest winds persist through
the early part of tonight in this pattern and overnight lows will be
quite chilly in the 20s and even teens across the panhandle within
the post frontal environment. High pressure building back from
the west on Monday will keep the wind prone areas of southeast
Wyoming on the breezy side through the day. May see light snow in
the high peaks as a weak shortwave moves overhead, but chances are
low. Elsewhere, dry conditions will prevail with breezy northwest
winds continuing at the sfc.

.LONG TERM...(Tuesday through Sunday)
Issued at 403 AM MDT Sun Mar 12 2017

Next week will feature above normal temperatures, breezy
afternoons each day (SE WY), and mostly dry conditions. Western
CONUS ridge axis will prevail through much of next week, with the
one exception being Thursday night and Friday, at which time the
ridge axis is briefly flattened by a fast-moving shortwave trough.
As for precipitation chances, northeast zones will see a chance
of shower activity Tuesday evening as dissipating front retreats.
Other than that, expect generally dry conditions to continue until
perhaps towards the end of next weekend. Temperatures will
moderate back into the 50s west, 60s/low 70s east Tue-Thu. Highs
will cool a bit behind a weak dry cold frontal passage Friday,
before warming into the 60s west and 70s east next weekend.
Southeast WY will experience the typical for spring breezy
conditions each afternoon, with gusts of 25-40 mph common.
Fortunately, low-level height gradients do not suggest any
widespread high wind concerns.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 609 AM MDT Sun Mar 12 2017

VFR conditions will expected to prevail through the period, with
a few pockets of showers between 16-01z. Confidence is not high
enough to advertise anything above VCSH at this point. Will
continue to monitor trends for potential refinement with future
updates. Otherwise, the main aviation concern will be strong winds
that will develop this morning ahead of and behind a cold front
that will pass through the region. West or southwest winds will
turn northwesterly behind the cold front which will pass from
north to south 15-18z. Wind gusts of 30-40 knots look to be a
safe bet at most terminals. Would not be surprised if a few
isolated gusts are briefly higher. These winds will decrease some
by late afternoon and especially this evening.

&&

.FIRE WEATHER...
Issued at 403 AM MDT Sun Mar 12 2017

Fire weather concerns will remain low over the next few days as
humidity values are expected to be 25 percent or higher across the
district. Windy conditions will prevail along and west of I-25
today, with gusts of 40 to 50 mph common across this area. Higher
gusts up to 60 mph will be focused in the more wind prone areas.
Rain and high elevation snow showers will move from northwest to
southeast across the district from this morning through the late
afternoon.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 2 PM MDT this afternoon for WYZ106-110-
     116-117.

NE...None.
&&

SHORT TERM...RJM
LONG TERM...CAH
AVIATION...CAH
FIRE WEATHER...RJM
Hazardous weather outlook, Mar 12, 4:47 AM MST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
547 AM MDT Sun Mar 12 2017

WYZ101>119-131200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
547 AM MDT Sun Mar 12 2017

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A cold front passing through the region today will produce
wind gusts to around 60 mph for Arlington, the southern Laramie
Range and southwest Platte County. A High Wind Warning is in
effect for these areas until 2 PM. Elsewhere, wind gusts of 35 to
50 mph can be expected through this afternoon. Winds will
decrease by this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-131200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
547 AM MDT Sun Mar 12 2017

This hazardous weather outlook is for portions of the western
Nebraska Panhandle.

.DAY ONE...TODAY AND TONIGHT

A cold front passing through the region today will produce
northwest winds that will gust to between 35 and 50 mph late this
morning and into early afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
March 12, 6:55 AM MST to 7:55 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Lynch measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
March 12, 7:25 AM MST to 11:10 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher, with a peak gust of 67 mph at 12/0730 MST.

High Wind, South Laramie Range Foothills

When
March 12, 7:35 AM MST to 11:35 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 353 measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 12/1135 MST.

High Wind, South Laramie Range Foothills

When
March 12, 8:10 AM MST to 10:40 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 12/0815 MST.

High Wind, North Snowy Range Foothills

When
March 12, 8:40 AM MST to 11:15 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher.

High Wind, Central Laramie Range and Southwest Platte County

When
March 12, 9:15 AM MST to 10:55 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
March 12, 9:25 AM MST to 11:25 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured wind gusts of 58 mph or higher, with a peak gust of 67 mph at 12/1055 MST.

High Wind, Central Laramie County

When
March 12, 9:35 AM MST to 10:35 AM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The wind sensor at the Cheyenne Airport measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
March 12, 9:40 AM MST to 11:40 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
March 12, 9:45 AM MST to 12:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher.

High Wind, Central Laramie County

When
March 12, 10:10 AM MST to 11:15 AM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Bear Creek measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
March 12, 10:30 AM MST to 11:50 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
March 12, 10:30 AM MST to 12:45 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
March 12, 10:35 AM MST to 12:50 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
March 12, 10:45 AM MST to 12:45 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
March 12, 10:50 AM MST to 1:05 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Pumpkin Vine measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
March 12, 11:15 AM MST to 12:15 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689320, 689325, 689324, 689326, 689313, 689312, 689323, 689328, 689316, 689314, 689327, 689315, 689322, 689319, 689317, 689321, 689318.